Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Is Opiprol, Duzela, Zapiz good for depression and somatisation?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hello Doctor, My father has been sufferring from somatisation from the last 4 years,He says that when he closes his eyes his only left part of his head start revolving or spining.This has illness has occured to him in 2009 and the speed of his spinning has increased gradually over the years.We have performed several tests including PET scan and vertigo test.everything is normal ad no abnormality was found in all these tests or other tests.He is diabetic. He has been sufferring from depression since 2002,from that time he is taking duzela 30 mg(twice daily),zapiz 0.5mg(daily) relidep 10 mg(at night) which he stopped 7 months back because he was taking 100 mg at night daily due to hsi movement. Recently we have consulted a doctor in Calcutta India.He has given him Opiprol 50 mg at night for 14 days then to make it twice daily(morning and night).duzela 30 mg and zapiz 0.5 mg twice for 2 weeks and then to withdraw it because zapiz and opiprol cannot be given together because of some chemical issues. So i just wanted to ask that the prescribed medicine is good for him or not or there is something better than the current medication and diagnosis. thank you XXXX 0091-9051-333-577 YYYY@YYYY
Posted Sun, 16 Mar 2014 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Explained below. Detailed Answer: Hi XXXX, Welcome to Healthcare Magic! The term somatization disorder is used when there are significant physical symptoms which remain medically unexplained. Usually there is involvement of multiple systems of the body, with a typical patient having aches and pains in different sites, abdominal symptoms, urinary or sexual complaints, neurological symptoms etc. From the history given by you, it appears that your father has only one unexplained symptom and that is the spinning sensation you have described. If there is only one such symptom, then I cannot say for sure that it is somatization and not due to any medical illness that doctors have failed to detect so far. But as you mention that he has been seen by many doctors and many investigations done, I expect that the doctors had no other option but to treat it as somatization. I shall be satisfied with the diagnosis only if your father has been assessed by a competent neurologist and no abnormality found. Opiprol is very new medicine for India and is indicated in somatoform disorders including somatization. There is no harm in trying it and seeing if it works for your father. There are many other medicines that can be tried and that includes all the antidepressants. But no one can say whether one works better than the other or not, because the response varies from person to person. In my opinion, let your father start opiprol and see how he feels on it. It will take a few weeks for it to show its response. I hope this clears up things for you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Is Opiprol, Duzela, Zapiz good for depression and somatisation? 20 hours later
Hello Doctor, I have uploaded some of his reports.Scan image 1,2 and 8 are the latest.Please have a look to it. He has even consulted in National Institute of Mental Health and Neuro Sciences(NIMHANS) Bangalore in the month of January and they have given him Opiprol which he took it only for 8-10 days.They were giving him 50 mg twice daily which he stopped taking after 10 days because he was not feeling well and his anxiety increased(my father told me this). But when we consulted Dr XXXXXXX Garg in Kolkata he also gave him Opiprol as said earlier(please see scan image 8). {{Right now he is taking opiprol 50mg in the night,0.5mg zapiz in the morning and Duzela 30mg in the morning and at night}} So I just wanted to ask that as this medicine is for GAD also why his anxiety increased and what will be the best dosage for him and in his case will 'Psychotherapy' be benefical at the moment or we should wait for his anxiety to get settled and then to go for Psychotherapy. Thank You, XXXX YYYY@YYYY
Answered by Dr. Preeti Parakh 32 minutes later
Brief Answer: As below. Detailed Answer: Hi XXXX, I have gone through all the prescriptions that you had uploaded. All except one were from psychiatrists and one from a physician who did mention that there was no neurological abnormality. If you have not yet consulted a neurologist, please do so at least once. Since you are in Kolkata, I would suggest a visit to the Bangur Institute of Neurosciences, which is attached to the SSKM hospital and medical college. If that is too far for you, then a visit to any other medical college hospital would do. When you go to a neurologist, do not show the prescriptions from psychiatrists and let the doctor remain unbiased when he sees your father. I also noticed that your father was being given Vitamin B12 supplements. I would like to know if he was ever tested for serum vitamin B12 levels and found to be deficient. Vitamin B 12 deficiency can cause instability when eyes are closed. Many antidepressants are associated with an increase in anxiety when the dose is first started but it gradually settles down within a few days. You mention that when your father had taken opipramol 50 mg twice daily, he had not felt good, but rather worse. The starting dose of opipramol is 50 mg twice daily but this time, your doctor has advised a lower dosage perhaps to be more cautious. If the drug works, then the dose should be gradually built up to 100 mg twice daily. Psychotherapy can be initiated now also if he is able to sit and talk for some time. Otherwise, you can wait for a few days for the anxiety to settle down. Some worsening of anxiety may also be due to the reduction in Zapiz, which his body must have got used to. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Is Opiprol, Duzela, Zapiz good for depression and somatisation? 2 days later
Hello Doctor, As per previous conversation about Opiprol 50 mg,I forgot to mention that when Opiprol was given to him by a doctor in NIMHANS the dosage was increased to 100 mg twice daily(day and night) after a week with zapiz 0.5 mg and duzela 30 mg(both twice daily) he experienced pain in his lower abdominal part and legs. As we are consulting Dr XXXXXXX Garg and according to his instructions my father will be starting Opiprol 50 mg twice daily(day and night) from 4th march,2014 and the review date is 12th march,2014 on which he will be increasing the dose of the medicine My concern is that should my father be given 100 mg of Opiprol twice daily i.e 200 mg even if he suggests him to take it. We have even consulted 2 neurologist without showing any prescription and none of them was able to tell the reason that why this spinning sensation is happening to him and due to this I didn't wanted the doctors to make my father's body as a experimental one.The medicines which they gave him didn't suit at all Thank You, XXXX YYYY@YYYY 0091-9051-333-577
Answered by Dr. Preeti Parakh 27 minutes later
Brief Answer: As below. Detailed Answer: Hi XXXX, The problem is that if he doesn't take the full dose of Opiprol, it probably will not be of much use to him. So rather than wasting two to three weeks in starting Opiprol only to use it in a sub-optimal dose, I would suggest that you clearly tell Dr Garg that your father has tried this medicine previously and not found it suitable. I am sure that he will then prescribe an alternative. There is no research to say that any one medicine is the best for somatoform disorders. All antidepressants have been found useful and if one doesn't work, then there is the option of trying something else. The same is true for Duzella. If it has helped him, then the dose should be hiked up further so that he does not need any other medicine including Opiprol. If it has not helped, then it too should be replaced. If your father does not wish to take Opiprol, he should not be forced to take it. It is not as if there are no other options. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor